With cold and flu season in high gear, many of us are reaching for Advil to quell the aches and pains accompanying illness. Advil, a nonsteroidal anti-inflammatory drug (NSAID), is often used to relieve headaches, menstrual cramps, arthritis pain, and more. Its active ingredient is ibuprofen which was created by an English research scientist name Stewart Adam in 1971. He tested it himself to relieve his own hangover.
Today, ibuprofen is one of the most popular drugs in the world. It’s sold under the brand names of Advil, Motrin, Brufen, Nurofen and others. It is estimated that one package of the product is sold every three seconds in the United States.
But these drugs are not without potentially serious side effects, so it is important to pay attention to how many pills or capsules of these NASIDs you take, says USA Today. In the case of Advil, experts say that you should not exceed 2,400 milligrams daily (800 milligrams, three times daily).
“I wouldn’t go higher than that unless you were under advisement of a physician,” says Mandy Leonard, the head of the Department of Pharmacy Drug Information at the Cleveland Clinic. Advil’s website recommends taking half of this dosage in 24 hours for people over the age of 12. For children under the age of 12, always consult with your physician before giving them Advil, says Leonard. Currently, kids’ versions of painkillers like Advil and Tylenol, may be in short supply in some areas of the country.
The most common side effect of drugs like Advil is a disturbance in the gastrointestinal tract. Leonard encourages patients to always take ibuprofen with food.
“The concern is that you could develop ulcers and bleeding in your GI tract, especially if you take these 800 milligrams three times a day for a longer period of time without being under the supervision of a physician,” she says.
Dr. Jacob Teitelbaum a board-certified internist, says that Advil is safe for short term use, but risky if it’s taken longer for pain management,
“For long term use, research suggest that NSAIDs like ibuprofen cause 50,000 preventable deaths in the U.S., and a 36% higher risk of heart attack and stroke,” he tells Newsmax. “The drugs also cause 12,500 bleeding ulcer deaths annually.”
Teitelbaum says while Tylenol is safer, the best bets for safety and effectiveness are herbals such as Curamin for pain, one tablet three times daily, and glucosamine with chondroitin to relieve arthritis pain. He notes that drugs like Curamin may take six weeks to get pain under control so it’s best to use the herbal medicine along with Advil and then gradually taper off the Advil.
© 2023 NewsmaxHealth. All rights reserved.